Viewing 8 posts - 1 through 8 (of 8 total)
  • Author
    Posts
  • Anonymous
      Post count: 93172

      After two bouts of Graves as an adolescent and thirty years of remission, I was diagnosed with active Graves and started back on PTU in July. Spent Friday of Labor Day weekend camped out at the hospital getting my heart rate and blood pressure stabilized… fun, fun. The good news is that my family doctor is a Graves patient herself and is both supportive and understanding. The bad news is that endocrinologists are thin on the ground in this area and my appointment isn’t until the end of November.

      While things seem to be pretty much under control for the moment, it’s annoying to be back on exactly the same meds (PTU and Inderal) that I took for this at age 12. Has any progress been made in the last thirty years worth noting? What can I expect when my appointment with the endocrinologist finally gets here? Do I need to be prepared for permanent actions (RAI) because this is my third encounter with Graves or could this be a last burst of activity by a thyroid about to burn out?

      Thank you for any answers you can give me!

      Anonymous
        Post count: 93172

        Dear RJ, I hate to say welcome back because it just doesn’t seem fair that after so many years your Graves has come back. I’m rather new to all of this, I’ve only been diagnosed 2 years ago so I don’t know what new processes there are. All I can offer you is 2 good ears to listen and try and help you get through this. I’m sure there are plenty of great people on this site that can help you a lot more then I can. They all have been very supportive with my problems. Good Luck

        Diane

        Anonymous
          Post count: 93172

          Diane-

          After reading books, newsletters, pamphlets, and the backlog of postings on this site over the past couple of months I’m really thankful to have had thirty symptom-free years. Surgury was recommended after my first remission ended and my mother wouldn’t give permission. Her mother had a thyroidectomy back in the 1940s or 1950s that didn’t go well and had problems for the rest of her life. My second course of PTU as a teen gave me thirty years of normal thyroid function – that is a real blessing.

          My endocrinologist released me after three years of remission at age 18 when I graduated from High School and my family moved. He gave strict instructions to have my thyroid levels checked every year, which I did religiously until in my late thirties. After that my doctor at the time didn’t seem to think it was important so that fell by the wayside.

          Two summers ago I was feeling rotten and was diagnised as hypothyroid. I took synthroid for over a year and got the call from the doctor’s office after routine labs telling me to stop the synthroid – no additional tests, just stop the synthroid. Eight months and one new doctor after that, the Graves is back. It just doesn’t make sense to me.

          Overall, I’m doing pretty well now that the heart rate is under control. The whole chronic disease thing doesn’t bother me – I’ve two other chronic conditions and have always had to deal with that. My eyes are protruding but not enough to look funny. They itch sometimes but fish oil capsules (read about that in one of the books) and eye drops take care of that. The only real issue right now is if I over-do and get too tired my thyroid swells and hurts.

          Mostly right now I’m just annoyed. I have a highly responsible job and can’t talk about being ill. My husband has always treated my like I’m made of spun sugar, so I can’t talk to him either – he’ll overreact. My three sons are all in college and don’t need the pressure of “Mama’s sick…again”. They are all very protective and one can’t be protected from one’s own body.

          Thanks for listening,

          RJ

          Anonymous
            Post count: 93172

            Hi, RJ.

            You’ve found a place where people will listen.

            I have a couple of thoughts about some of the things you posted. One is that it might not be constructive to compare thyroidectomies in the 1940s/50s with those today. There ARE risks with surgeries, but surgical implements and techniques are not the same as they were back then. If your doctor recommends removing the thyroid this time, you need to talk with him/her about this issue. There can be good medical reasons why any one of us should do (or not do) one of the treatment options, and we need to try to keep an open mind so that we really HEAR why one option is being suggested over another.

            The second is to suggest to you that trying to keep your illness secret at work AND at home is going to be very stressful. And stress makes our situation worse. You are a bit of a “pro” at this thing, and I would suspect that you could talk with your husband very calmly about Graves — in a way that would limit his stress as well. The treatments DO work to let us regain health again — which is the important thing, and the aspect of things which need to be emphasized.

            I do hope you are feeling much better, and soon.
            Bobbi — NGDF Online Facilitator

            Anonymous
              Post count: 93172

              It’s been three months since my last post and Bobbi’s good advice. After nearly six months on PTU and heart medicine things got better but not normal. My TSH got up to .03 on 450 mg of PTU per day (no, that’s not a typo). I’ve been taking up to 15 pills per day just for hyperthyroid and associated symptoms and am extremely tired of it. I was ecstatic when my endocrinologist recommended RAI.

              I had RAI this morning and am ready to feel GOOD. I know that it will take a while for the RAI to work, but taking action makes me feel more in control of the situation. Just knowing that we’ve done something helps a lot.

              Per Bobbi’s advice, I talked with my family and co-workers about Graves and they have all been really supportive. It was a big help to tell them and have them supporting me instead of trying to avoid the issue.

              Thanks!

              R J

              Anonymous
                Post count: 93172

                I do hope you are feeling much better soon, RJ.

                Take good care,
                Bobbi — NGDF Online Facilitator

                Anonymous
                  Post count: 93172

                  Hi RJ,

                  I’m so glad things are looking up for you! If you run into tough spots along the way, let us know ~ we’ve been there!

                  ~Ski
                  NGDF Assistant Online Facilitator

                  Anonymous
                    Post count: 93172

                    Just one thing, RJ. Your doctor probably informed you about this issue, but in case it was overlooked, you need to be prepared to feel excessively hyperthyroid in about one week — give or take. Thyroid cells not only make thyroid hormone, but they store it for future use. As thyroid cells are damaged by RAI, they dump their stored supplies of hormone into the body all at once. This happens approximately one week after RAI, and obviously it makes us have lots too much thyroid hormone for a while. These cells are no longer making new hormone, so this period of excess hormone levels is short-lived. For example, the worst of it is the T3 that gets dumped, because it is the form of hormone immediately available for the cells to use, but T3 has a half-life of three quarters of one day, so its effects are very short indeed. Anyway, if a patient is not expecting this burst of hormone, it can be scarey: there you are expecting to feel better any minute, and all of a sudden you feel worse.

                    As I said, your doctor may already have explained all of this, but we’ve seen instances on the Board where that message has been missed somehow.

                    Again, wishing you better health soon.
                    Bobbi — NGDF Online FAcilitator

                  Viewing 8 posts - 1 through 8 (of 8 total)
                  • You must be logged in to reply to this topic.